Adverse psychological effects of corticosteroids in children and adolescents
- Correspondence to:
Dr F A Stuart
Specialist Registrar in Child and Adolescent Psychiatry, Child and Family Department, Tavistock Centre, 120 Belsize Lane, London NW3 5BA, UK;
- Accepted 15 January 2005
Children and adolescents treated with oral, inhaled, and intravenous corticosteroids (CS) may experience adverse psychological side effects (APSE), including psychotic symptoms. These can occur at any point during treatment, including withdrawal. In this paper the literature on these effects in children and adults is reviewed. From the evidence available, it is not possible to give reliable estimates for incidence or prevalence of APSE, nor clear risk factors. Some evidence is reported to suggest that oral dexamethasone treatment may carry a higher risk of APSE than other CS, but this requires further investigation. There is evidence from the adult literature that higher CS doses increase the risk of APSE. However, the dose response effect is not straightforward or predictable for individuals or groups. This is likely to be a reflection of the complex effects of CS on the central nervous system and the probable interplay between individual susceptibility, disease factors, and external environmental stressors in the emergence of APSE. More research is required to further our understanding of the adverse effects of these clinically valuable agents.
Competing interests: none declared